After noticing an increase in emergency room visits for opioid-related overdoses since the start of the year, the Illinois Department of Public Health issued a safety alert at 5 p.m. Friday.
Luke Tomsha — founder of the Perfectly Flawed Foundation based in La Salle — passed along the alert to the press and to people and families who may be at risk. He said it was the first time he had received such an alert from the state, but he has been networking more lately with state, regional and national groups.
“Be advised of an increase in overdose since New Year,” Tomsha wrote to his contacts. “We encourage abstinence as the safest way to avoid overdose, however be aware of harm reduction measures listed to prevent overdose fatalities. In the Starved Rock region, Perfectly Flawed, Buddy’s Purpose and Dusty Roads have access to Narcan if needed.”
“I haven’t received any overdose-death reports in our area, however I don’t always receive reports,” Tomsha said to this reporter Friday.
Between the Chicago-area cases and warning Friday by the Peoria County Coroner about three recent deaths from “designer drugs” and new types of opioids, Tomsha wanted to be sure to pass along the information.
“Some of our drugs come from the Peoria area and some of our drugs come from the Chicago area, so it’s just good to be on alert,” Tomsha said.
Perfectly Flawed is battling to help people throughout North Central Illinois and working to educate the public about heroin and opioid issues and possible solutions.
James Kowalsky, project director battling the opioid crisis in Illinois for Illinois Department of Public Health says, “Please be advised that they have noticed an increase in emergency room visits for opioid-related overdoses since the start of the year. Most cases have been for people age 45-64 and the largest increases are occurring in Chicago, with similar trends being observed in other jurisdictions.”
Please share this information with your networks, Kowalsky said in a notification to Perfectly Flawed.
“In particular, communicate the increased rates of overdose to people who use drugs and their networks of family or friends. Counsel people on harm reduction strategies that can help to reduce their risk of overdose when consuming substance,” Kowalsky wrote.
The IDPH alert offers these suggestions:
- Local health departments are encouraged to reach out to community partners:
- Ensure harm-reduction sites and community partners are aware of this increase and promote distribution and utilization of Naloxone
- Share this alert with clinical providers, facilities and pharmacies in your community
- Encourage patients (and their family and friends) to carry naloxone
- Educate patients (and their family and friends) on harm reduction techniques to avoid overdose and death:
- Avoid using drugs alone.
- Avoid mixing drugs when possible, especially multiple “downers” that can cause respiratory depression.
- Carry an overdose rescue kit (naloxone) and be sure others know you have.
Peoria ALERT: Dangerous drugs mixed with dangerous drugs
Three toxicology results that had been pending on drug-related death cases in Peoria County have sounded an alarm in the Peoria area. The content of the drugs responsible for the cause of death raises some concern over what is circling in the area, according to Peoria County Coroner Jamie Harwood.
Harwood on Friday said three new and “isolated” death cases worry him since the deaths, between October 2019 and December 2019, involved New Emerging Psychoactive Substances (NPS).”
“These cases were absolutely independent of each other, yet all contained an isolated substance in them that resulted in the death of the said individual,” Harwood said.
Harwood said a user of heroin or cocaine most likely would not know that the designer drug is present and, therefore, would not know the consequences. Second: if a person does become unresponsive and quits breathing after use, Narcan most likely will not be strong enough to reverse the effects, especially if mixed with other drugs, like heroin and or fentanyl.
He said one body had traces of Tianeptine — an atypical antidepressant used in the treatment of major depressive disorder, “Tianeptine has recently emerged on the illicit drug market in the United States. Tianeptine has been found by law enforcement in various forms including bulk powder, counterfeit pills mimicking hydrocodone and oxycodone, and in heroin.”
He said “Xylazine, commonly used a tranquilizer or sedative for large animals, was found in a toxicology report from November 2019. This particular toxicology report also included heroin and fentanyl. However, the Xylazine was of the most concern for the cause of death, due to the concentration.”
Isotonitazene, a potent NPS opioid, was found in a toxicology report from December 2019. This particular compound had been mixed with cocaine, Harwood noted.
“Isotonitazene had not been previously detected in any toxicology report in Peoria County over the last three years,” said Harwood. “The high potency and efficacy of isotonitazene represents an extremely dangerous drug. Its presence is of sincere detriment, and likely not reversible with Narcan.”
On a brighter note, Harwood said overdose deaths in Peoria County in 2019 were down 30% from 2018.
Craig Sterrett can be reached at (815) 220-6935 or firstname.lastname@example.org. Follow him on Twitter @NT_NewsEditor.